North Dakota, 2011Flood in North Dakota, May 22 to 29, 2011
May 22 to 29, 2011 · NWS BIS · 1 event in 1 county or zone
5 billion dollars. Flooding was the result of significant winter snows and significant spring rains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This was part of historic flooding in North Dakota with statewide costs estimated around 1.5 billion dollars. Flooding was the result of significant winter snows and significant spring rains. Flooding was along the Little Missouri River through Medora. Flooded were a number of homes and the buildings of the Badlands Ministries Bible Camp. Estimated damages were $50,000 and that is not all inclusive. A tremendous flood fight was waged against the river, and that cost is not included here. Storm Data cannot reflect the scope of this event. Information is what was available at the time of this writing. Refer to newspaper articles and other federal, state, and local sources for detailed information.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 21, 11:16 PM MST, 44 minutes earlier.
Area forecast discussion, May 21, 11:16 PM MST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
116 AM CDT SUN MAY 22 2011
.UPDATE...
MINOR.
&&
.DISCUSSION...
WIDESPREAD SHOWERS CONTINUE ACROSS NORTHWEST AND NORTH CENTRAL ND
THIS EARLY SUNDAY MORNING...WITH ISOLD ACTIVITY IF ANYTHING AT ALL
ELSEWHERE. NO LIGHTNING STRIKES NOTED THE PAST SEVERAL RADAR SCANS
SO TRENDED TO MORE SHOWERS.
OTHER MODIFICATIONS TO THIS UPDATE WERE MINOR.
&&
.AVIATION...
COVERAGE OF SHOWERS/ISOLD TSTMS WILL BE MOST WIDESPREAD AT
KMOT/KISN OVERNIGHT...WITH AN INCREASE IN COVERAGE EXPECTED AT ALL
TAF SITES BY MID TO LATE SUNDAY MORNING AND INTO SUNDAY AFTERNOON.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...NH
AVIATION...RK/NH
Hazardous weather outlook, May 21, 2:22 AM MST, 21 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
422 AM CDT SAT MAY 21 2011
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-220930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
422 AM CDT SAT MAY 21 2011 /322 AM MDT SAT MAY 21 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
FLOOD WARNINGS...ADVISORIES AND WATCHES ARE IN EFFECT ACROSS THE
COUNTY FORECAST AREA. SEE WWW.WEATHER.GOV/BIS FOR DETAILS.
ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. NO SEVERE
WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
FLOOD WARNINGS AND ADVISORIES CONTINUE SUNDAY. ISOLATED
THUNDERSTORMS ARE EXPECTED THROUGH SUNDAY...BUT NO SEVERE STORMS
ARE ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED FOR REPORTS OF RAINFALL AND FLOODING.
NH
In the hours before
Special weather statement, May 21, 6:03 PM MST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
803 PM CDT SAT MAY 21 2011
NDZ048-051-220130-
DICKEY-LA MOURE-
803 PM CDT SAT MAY 21 2011
...SPECIAL WEATHER STATEMENT...
AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL DICKEY COUNTY...MOVING
NORTHWEST AT 15 MPH.
PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...AND BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
BERLIN BY 830 PM CDT.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
KINNEY
Local storm report, May 21, 6:33 PM MST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
833 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL EDGELEY 46.36N 98.72W
05/21/2011 E0.75 INCH LAMOURE ND EMERGENCY MNGR
LARGEST HAIL STONES LESS THAN A PENNY...CURRENTLY HEAVY
RAIN.
&&
RKLocal storm report, May 21, 9:05 PM MST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1105 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 PM HEAVY RAIN MANDAN 46.83N 100.89W
05/21/2011 M1.48 INCH MORTON ND TRAINED SPOTTER
STORM TOTAL RAINFALL OVER THE PAST 2 DAYS.
&&
NHEINERTFlood, Billings
- When
- May 22, 12:00 AM MST to May 29, 11:59 PM MST
- Where
- Billings County, 2.97 mi NNW of Medora to 2.7 mi SSW of Medora
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Other Federal Agency
- Coordinates
- 46.957, -103.563
See the event episode narrative for details.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, May 22 to 23, 2011162 deaths · 1,153 injured · $2.8 billion · EF5 · 32 events
- Tornadoes and Hail in Minnesota, May 22, 20111 death · 48 injured · $167 million · EF1 · 15 events
- Tornadoes and Hail in Oklahoma, May 22, 201114 injured · $2.9 million · EF3 · 38 events
- Tornadoes and Hail in Wisconsin, May 22, 20113 injured · $21 million · EF2 · 26 events
- Tornadoes and Hail in Iowa, May 22, 2011$543,000 · EF2 · 55 events
- Tornadoes and Hail in Iowa, May 22, 20113 injured · $790,000 · EF2 · 8 events
- Tornadoes and Hail in Wisconsin, May 22, 20111 injured · $2.8 million · EF1 · 54 events
- Tornadoes and Hail in Minnesota, May 22, 20111 injured · $495,000 · EF2 · 6 events
- Tornadoes and Flash Flood in Illinois, May 22, 20111 injured · $1.0 million · EF1 · 50 events
- Rip Current in Michigan, May 22, 20111 death · 1 event
- Flash Flooding in Missouri, May 22 to 25, 2011$1.8 million · 17 events
- Tornadoes and Hail in Wisconsin, May 22, 20111 injured · $347,000 · EF0 · 35 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356200.